Approximation Algorithms for Polynomial-Expansion and Low-Density Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9294)

Abstract

We investigate the family of intersection graphs of low density objects in low dimensional Euclidean space. This family is quite general, and includes planar graphs. This family of graphs has some interesting properties, and in particular, it is a subset of the family of graphs that have polynomial expansion.

We present efficient (1 + ε)-approximation algorithms for polynomial expansion graphs, for Independent Set, Set Cover, and Dominating Set problems, among others, and these results seem to be new. Naturally, PTAS ’s for these problems are known for subclasses of this graph family.

These results have immediate interesting applications in the geometric domain. For example, the new algorithms yield the only PTAS known for covering points by fat triangles (that are shallow).

We also prove corresponding hardness of approximation for some of these optimization problems, characterizing their intractability with respect to density. For example, we show that there is no PTAS for covering points by fat triangles if they are not shallow, thus matching our PTAS for this problem with respect to depth.

Keywords

Computational geometry SETH hardness of approximation 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adamaszek, A., Wiese, A.: Approximation schemes for maximum weight independent set of rectangles. In: Proc. 54th Annu. IEEE Sympos. Found. Comput. Sci. (FOCS), pp. 400–409 (2013)Google Scholar
  2. 2.
    Adamaszek, A., Wiese, A.: A QPTAS for maximum weight independent set of polygons with polylogarithmic many vertices. In: Proc. 25th ACM-SIAM Sympos. Discrete Algs. (SODA), pp. 400–409 (2014)Google Scholar
  3. 3.
    Agarwal, P.K., Pach, J., Sharir, M.: State of the union–of geometric objects. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys in Discrete and Computational Geometry Twenty Years Later. Contemporary Mathematics, vol. 453, pp. 9–48. Amer. Math. Soc. (2008)Google Scholar
  4. 4.
    Andreev, E.M.: On convex polyhedra in lobachevsky spaces. Sbornik: Mathematics 10, 413–440 (1970)CrossRefGoogle Scholar
  5. 5.
    Aronov, B., de Berg, M., Ezra, E., Sharir, M.: Improved bounds for the union of locally fat objects in the plane. SIAM J. Comput. 43(2), 543–572 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Aronov, B., Ezra, E., Sharir, M.: Small-size ε-nets for axis-parallel rectangles and boxes. SIAM J. Comput. 39(7), 3248–3282 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. Assoc. Comput. Mach. 41, 153–180 (1994)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Cabello, S., Gajser, D.: Simple ptas’s for families of graphs excluding a minor. CoRR, abs/1410.5778 (2014)Google Scholar
  9. 9.
    Chalopin, J., Gonçalves, D.: Every planar graph is the intersection graph of segments in the plane: extended abstract. In: Proc. 41st Annu. ACM Sympos. Theory Comput. (STOC), pp. 631–638 (2009)Google Scholar
  10. 10.
    Chan, T.M.: Polynomial-time approximation schemes for packing and piercing fat objects. J. Algorithms 46(2), 178–189 (2003)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chan, T.M., Grant, E.: Exact algorithms and APX-hardness results for geometric set cover. In: Proc. 23rd Canad. Conf. Comput. Geom., CCCG (2011)Google Scholar
  12. 12.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. Discrete Comput. Geom. 48, 373–392 (2012)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Clarkson, K.L., Varadarajan, K.R.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37(1), 43–58 (2007)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Eppstein, D.: Diameter and treewidth in minor-closed graph families. Algorithmica 27, 275–291 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Feder, T., Greene, D.H.: Optimal algorithms for approximate clustering. In: Proc. 20th Annu. ACM Sympos. Theory Comput., STOC, pp. 434–444 (1988)Google Scholar
  16. 16.
    Frederickson, G.N.: Fast algorithms for shortest paths in planar graphs, with applications. SIAM J. Comput. 16(6), 1004–1022 (1987)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Grohe, M.: Local tree-width, excluded minors, and approximation algorithms. Combinatorica 23(4), 613–632 (2003)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Grohe, M., Kreutzer, S., Siebertz, S.: Deciding first-order properties of nowhere dense graphs. In: Proc. 46th Annu. ACM Sympos. Theory Comput., STOC, pp. 89–98 (2014)Google Scholar
  19. 19.
    Har-Peled, S.: Being fat and friendly is not enough. CoRR, abs/0908.2369 (2009)Google Scholar
  20. 20.
    Har-Peled, S.: Quasi-polynomial time approximation scheme for sparse subsets of polygons. In: Proc. 30th Annu. Sympos. Comput. Geom., SoCG, pp. 120–129 (2014)Google Scholar
  21. 21.
    Har-Peled, S., Quanrud, K.: Approximation algorithms for low-density graphs. CoRR, abs/1501.00721 (2015), http://arxiv.org/abs/1501.00721
  22. 22.
    Hastad, J.: Clique is hard to approximate within n 1 − ε. In: Proc. 37th Annu. IEEE Sympos. Found. Comput. Sci., FOCS, pp. 627–636 (1996)Google Scholar
  23. 23.
    Henzinger, M.R., Klein, P., Rao, S., Subramanian, S.: Faster shortest-path algorithms for planar graphs. J. Comput. Sys. Sci. 55, 3–23 (1997)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Karp, R.M.: Reducibility among combinatorial problems. In: Complexity of Computer Computations, pp. 85–103 (1972)Google Scholar
  25. 25.
    Koebe, P.: Kontaktprobleme der konformen Abbildung. Ber. Verh. Sächs. Akademie der Wissenschaften Leipzig, Math.-Phys. Klasse 88, 141–164 (1936)Google Scholar
  26. 26.
    Lipton, R.J., Tarjan, R.E.: A separator theorem for planar graphs. SIAM J. Appl. Math. 36, 177–189 (1979)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. Comput. 9(3), 615–627 (1980)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Matoušek, J.: Near-optimal separators in string graphs. Combin., Prob. & Comput. 23(1), 135–139 (2014)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Miller, G.L., Teng, S.H., Thurston, W.P., Vavasis, S.A.: Separators for sphere-packings and nearest neighbor graphs. J. Assoc. Comput. Mach. 44(1), 1–29 (1997)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Mustafa, N.H., Raman, R., Ray, S.: QPTAS for geometric set-cover problems via optimal separators. ArXiv e-prints (2014)Google Scholar
  31. 31.
    Mustafa, N.H., Raman, R., Ray, S.: Settling the APX-hardness status for geometric set cover. In: Proc. 55th Annu. IEEE Sympos. Found. Comput. Sci., FOCS (2014) (page to appear)Google Scholar
  32. 32.
    Mustafa, N.H., Ray, S.: Improved results on geometric hitting set problems. Discrete Comput. Geom. 44(4), 883–895 (2010)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Nesetril, J., Ossona de Mendez, P.: Grad and classes with bounded expansion I. Decompositions. Eur. J. Comb. 29(3), 760–776 (2008)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Nesetril, J., Ossona de Mendez, P.: Grad and classes with bounded expansion II. Algorithmic Aspects 29(3), 777–791 (2008)MathSciNetMATHGoogle Scholar
  35. 35.
    Nesetril, J., Ossona de Mendez, P.: Sparsity. Alg. Combin., vol. 28. Springer (2012)Google Scholar
  36. 36.
    Pach, J., Agarwal, P.K.: Combinatorial Geometry. John Wiley & Sons (1995)Google Scholar
  37. 37.
    Raz, R., Safra, S.: A sub-constant error-probability low-degree test, and a sub-constant error-probability PCP characterization of NP. In: Proc. 29th Annu. ACM Sympos. Theory Comput., STOC, pp. 475–484 (1997)Google Scholar
  38. 38.
    Schwartz, J.T., Sharir, M.: Efficient motion planning algorithms in environments of bounded local complexity. Report 164, Dept, Math. Sci., New York Univ., New York (1985)Google Scholar
  39. 39.
    van der Stappen, A.F.: Motion Planning Amidst Fat Obstacles. PhD thesis, Utrecht University, Netherlands (1992)Google Scholar
  40. 40.
    van der Stappen, A.F., Overmars, M.H., de Berg, M., Vleugels, J.: Motion planning in environments with low obstacle density. Discrete Comput. Geom. 20(4), 561–587 (1998)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Verger-Gaugry, J.-L.: Covering a ball with smaller equal balls in ℝn. Discrete Comput. Geom. 33(1), 143–155 (2005)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of IllinoisUrbanaUSA

Personalised recommendations